Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 119, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Nov 22, 2021, 1:00 AM EST. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2021, 1:00 AM EST (06:00 UTC)
- Expired
- Nov 22, 2021, 1:30 AM EST
- In force
- 30 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 32 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 362 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125
WHUS51 KBUF 220600
SMWBUF
LEZ020-040-041-061-LOZ030-042-062-220630-
/O.NEW.KBUF.MA.W.0119.211122T0600Z-211122T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
100 AM EST Mon Nov 22 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Erie from Buffalo to Ripley...
Lake Ontario from Niagara River to Thirty Mile Point...
The Upper and Lower Niagara River and Buffalo Harbor...
* Until 130 AM EST.
* At 1256 AM EST, showers and a few thunderstorms were located along a line
extending from 8 nm northeast of Youngstown to 7 nm north of Lake
Erie Beach to 6 nm south of Ripley, moving east at 40 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Grand Island,
Barcelona, Olcott, Woodlawn Beach, Erie Basin Marina, Wilson, Fort
Niagara, Sturgeon Point, Ripley, Youngstown, Wanakah, Lewiston,
Dunkirk, Athol Springs, Bayview and Sunset Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 4228 7973 4234 7982 4269 7931 4283 7893
4290 7891 4299 7902 4306 7900 4308 7907
4324 7905 4337 7914 4347 7857 4332 7863
4324 7900 4311 7901 4304 7883 4298 7888
4286 7882 4272 7887 4238 7943 4228 7963
TIME...MOT...LOC 0556Z 276DEG 38KT 4333 7889 4274 7915 4219 7971
HAIL...0.00IN
WIND...>34KTS
$$
JLA1 follow-up statement
078
FZUS71 KBUF 220631
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
131 AM EST Mon Nov 22 2021
LEZ020-040-041-061-LOZ030-042-062-220639-
/O.EXP.KBUF.MA.W.0119.000000T0000Z-211122T0630Z/
131 AM EST Mon Nov 22 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 130 AM EST...
The affected areas were...
Lake Erie from Buffalo to Ripley...
Lake Ontario from Niagara River to Thirty Mile Point...
The Upper and Lower Niagara River and Buffalo Harbor...
The line of showers and gusty winds have moved out of the
warned area and no longer pose a significant threat to boaters.
Winds and waves will remain elevated the rest of the night
though.
LAT...LON 4228 7973 4234 7982 4269 7931 4283 7893
4290 7891 4299 7902 4306 7900 4308 7907
4324 7905 4337 7914 4347 7857 4332 7863
4324 7900 4311 7901 4304 7883 4298 7888
4286 7882 4272 7887 4238 7943 4228 7963
TIME...MOT...LOC 0629Z 276DEG 38KT 4330 7847 4271 7874 4216 7930
$$
JLAWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Nov 21, 10:19 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Nov 21, 10:19 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1019 PM EST Sun Nov 21 2021
.SYNOPSIS...
A strong cold front will bring a burst of rain and wet snow
overnight tonight along with blustery west winds. Expect colder
conditions early this week with lake effect snow for areas favored
by northwesterly flow. A brief warmup returns Wednesday into
Thanksgiving.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Surface low pressure will slow down and back track towards an upper
level trough tonight. This will drive some of the cold air across
the Upper Great Lakes back northward and into the area of low
pressure. The cold front will quickly sweep across the region late
tonight. Gusty, westerly winds will increase behind the front
with gusts up to 35 mph especially across the Niagara Frontier.
An area of showers will accompany the cold front while winds
increase and temperatures fall quickly behind the frontal boundary.
By daybreak showers should be all snow across western NY while a mix
of rain and snow showers exist across the western Finger Lakes and
North Country. Locations at higher elevations should be all snow
showers into Monday morning. Some minor, slushy accumulation across
the higher terrain is possible by daybreak. Elsewhere, little to no
accumulation is expected by daybreak. Overnight temperatures will
fall fast after the cold front. Morning temperatures will be in the
upper 20s to low 30s across western NY. Warmer, in the mid to upper
30s across the North Country as the front will have just moved
through.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Lake effect snow will be the main concern this period.
Behind the frontal passage, much colder air will surge into the
region as 850 mb temperatures drop to near -10c. An organizing west-
northwest flow regime will set the stage for the development of lake
effect snows Monday. Mid level drying and increasing subsidence will
briefly bring down lake induced equilibrium levels through the first
part of the day. A modest uptick in organization will be possible by
the afternoon off Lake Ontario as moisture profiles improve with
potential upstream connections to Georgian Bay/Lake Huron develop.
The limited degree of organization and expected marginal boundary
layer temperatures should result in accumulations within the main
lake effect areas east of Lake Ontario and southeast of Lake Erie
remaining on the order of an inch or two through Monday afternoon,
although local accumulations on the Tug Hill could be enhanced with
a few inches not out of the question. Away from the lake effect
areas, mainly dry, colder, and brisk weather is expected with winds
gusting to 25-35 mph.
Lake parameters get a bit more favorable Monday night into Tuesday
as slightly colder air aloft (850 mb temperatures near -11c) pass
over the lakes. Lake induced equilibrium levels improve to over 15k
as moisture profiles continue to improve, but some of this takes
into consideration upstream priming from Lake Huron/Georgian
Bay/Lake Superior. Boundary layer flow will turn northwest 300-310
degrees during this time resulting in a shorter fetch across the
lakes which will likely limit snowfall rates to a half inch per hour
or less which is suggested by the latest HREF output. Would not rule
out the possibility of thunder/lightning with a cap of at least 15k
feet and the -10c isotherm near 5k feet, some of the stronger
elements within the multiple lake plumes could support
electrification. Most mesoscale guidance suggesting lake bands will
be oscillating within the northwest flow making snow accumulation
forecast a bit more challenging. Off lake Ontario, the lake snows
will likely spray most of the south shore counties from Niagara over
to Oswego with the likelihood for the greatest totals across Wayne
and northern Cayuga counties, although localized higher end totals
could end up pretty much anywhere across this corridor, including
Rochester depending on how much oscillation occurs. Off Lake Erie,
the northwest flow regime would favor the Chautauqua Ridge and
Southern Erie with the greater snowfall amounts. Gustier winds
Monday night along with the falling snow may also bring some
visibility issues. Will continue to highlight this event in the HWO
product.
The lake effect will wind down later Tuesday and especially Tuesday
night as ridging start to build in, along with warmer and drier air
aloft. Winds will also begin to subside.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
This period will start out with a dry and fairly pleasant late
November day on Wednesday thanks to upper level ridging cresting
across our area...and surface high pressure slowly drifting across
central and eastern New York. This will allow for plenty of
sunshine...which will combine with warm air advection to push high
temperatures back into the lower to mid 40s east of Lake Ontario...
and into the mid and upper 40s across western New York.
The ridging responsible for Wednesday's nice weather will then slide
east to New England Wednesday night and Thursday...while upper level
troughing digs across the Upper Mississippi Valley and western Great
Lakes and spurs the development of a surface low over the central
Great Lakes. The last few runs of the medium range guidance have
exhibited a fairly large degree of variance with the forward speed
of this next system...though a general model consensus suggests a
somewhat faster arrival time. With this in mind have brought a
chance of rain showers a bit deeper into our area Thanksgiving
afternoon...though the best precipitation probabilities still look
to hold off until Thanksgiving night...when enough moisture and
forcing now appear present to support widespread likely PoPs. With
our area remaining on the warm side of this system Thursday...
expect highs on Thanksgiving to range from the mid 40s to lower
50s...with temps then falling off into the upper 20s to mid 30s
Thanksgiving night following the passage of this system's cold
front. The influx of colder air will also help force snow showers to
mix in with the rain Thanksgiving night.
After that...our region looks to be dominated by a seasonably cold
cyclonic westerly to west-northwesterly flow through the rest of
this period...with the much more consistent ECMWF package favored.
This will result in a return to somewhat below normal temps along
with renewed lake effect potential east and east-southeast of the
lakes...and a general chance of rain and snow showers elsewhere.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
MVFR cigs will be found at most of the TAF sites tonight as a cold
front with mixed pcpn will push thorugh the region. There will be a
few hours of IFR cigs at KBUF and KIAG between about 03 and 06z with
IFR to LIFR cigs across the higher terrain of the Srn Tier. As the
mixed pcpn changes to just snow across the higher terrain of the
Srn Tier...vsbys will drop accordingly.
MVFR cigs will improve to VFR at the major TAF sites on Monday with
IFR to MVFR conditions across much of the Srn Tier.
Outlook...
Monday night and Tuesday...Areas of MVFR/IFR in lake effect
snow showers.
Wednesday and Thursday...VFR.
Friday...Areas of MVFR/IFR in lake effect snow showers.
&&
.MARINE...
Southwest winds will increase through tonight ahead of an
approaching cold front. Small Craft Advisories begin on the eastern
end of Lake Erie and the Upper Niagara River this evening. Rain
showers will spread from southwest to northeast through this
evening.
Southwest winds increase further this evening ahead of the front.
Strong cold front then sweeps through late tonight shifting winds to
the west and it will become very gusty. Expect high-end Small Craft
Advisory conditions late tonight into Monday, even including the
Upper and Lower Niagara River as well as the St. Lawrence from Cape
Vincent to Ogdensburg. Gale force gusts likely late tonight through
Monday, especially on Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 AM EST Tuesday for LEZ040-041.
Small Craft Advisory until 10 AM EST Monday for LEZ020.
Small Craft Advisory until 7 PM EST Monday for LOZ030.
Small Craft Advisory until 7 AM EST Tuesday for LOZ042>045.
Small Craft Advisory until 7 PM EST Monday for SLZ022.
&&
SYNOPSIS...HSK/JLA
NEAR TERM...HSK
SHORT TERM...TMA
LONG TERM...JJR
AVIATION...RSH
MARINE...JLAHazardous weather outlook, Nov 21, 4:37 AM EST, 20 hours 23 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Buffalo NY 437 AM EST Sun Nov 21 2021 NYZ007-008-010-011-013-014-021-220945- Jefferson-Lewis-Northern Erie-Genesee-Livingston-Ontario-Allegany- 437 AM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-220945- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 437 AM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Rain will transition to snow late tonight as a strong cold front moves through. Though only minor snow accumulations are expected through daybreak Monday across the higher terrain, untreated roads could become slick as temperatures drop below freezing. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Lake effect snow will increase beginning Monday afternoon. Several inches of accumulation are likely in the most persistent lake snows into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-220945- Monroe-Wayne-Northern Cayuga-Oswego- 437 AM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. West winds may gust over 40 mph near the Lake Ontario shoreline late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. West winds may gust over 40 mph near the Lake Ontario shoreline on Monday. Lake effect snow is expected Monday afternoon through Tuesday southeast of Lake Ontario. Several inches of accumulation are likely in the most persistent lake snows. Some of the lake snows will shift westward across Monroe county later Monday night into Tuesday morning, possibly impacting the Tuesday morning commute in the Rochester Metro. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-220945- Niagara-Orleans- 437 AM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. West winds may gust over 40 mph late near the Lake Ontario shoreline. .DAYS TWO THROUGH SEVEN...Monday through Saturday. West winds may gust over 40 mph on Monday near the Lake Ontario shoreline. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 437 AM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Nov 22, 12:27 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1227 AM EST Mon Nov 22 2021
NYZ001-002-010>012-019>021-085-220700-
Chautauqua NY-Cattaraugus NY-Allegany NY-Southern Erie NY-Wyoming NY-
Orleans NY-Genesee NY-Niagara NY-Northern Erie NY-
1227 AM EST Mon Nov 22 2021
...A strong thunderstorm will impact portions of Wyoming,
Cattaraugus, Erie, Niagara, Orleans, Chautauqua, western Allegany and
Genesee Counties through 200 AM EST...
At 1226 AM EST, Doppler radar was tracking a line of strong
thunderstorms 14 miles west of Niagara Falls, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Jamestown, Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew,
Amherst, Tonawanda, Olean, Dunkirk, Fredonia, Lancaster, Hamburg and
East Aurora.
This includes the following highways...
Interstate 90 between exits 61 and 48.
Interstate 86 between exits 4 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4227 7976 4228 7973 4231 7977 4244 7950
4253 7939 4259 7919 4272 7909 4280 7892
4293 7891 4299 7901 4307 7901 4308 7908
4315 7904 4325 7906 4329 7909 4338 7852
4338 7802 4200 7815 4201 7976
TIME...MOT...LOC 0526Z 265DEG 41KT 4314 7935
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
EAJThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 12:27 AM EST | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more | 93 min |
| Nov 22, 2:25 AM EST | Special Weather Statement | BUF | Allegany, Cattaraugus, Livingston, Monroe, Ontario, Wayne and 1 more | 95 min |
| Nov 22, 4:01 AM EST | Winter Weather Advisory | BUF | Cattaraugus, Cayuga, Chautauqua, Lewis, Monroe, Oswego and 1 more | 27 hr |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.